Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 166, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Aug 15, 2021, 9:55 AM EDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 9:55 AM EDT (13:55 UTC)
- Expired
- Aug 15, 2021, 10:30 AM EDT
- In force
- 35 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 129 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 1.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710
WHUS52 KKEY 151355
SMWKEY
GMZ034-151430-
/O.NEW.KKEY.MA.W.0166.210815T1355Z-210815T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
955 AM EDT Sun Aug 15 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
* Until 1030 AM EDT.
* At 953 AM EDT, a strong thunderstorm with possible waterspouts was
located 8 nm north of Tortugas Ecological Reserve North, moving
north at 30 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Waterspouts can quickly form and capsize boats, cause
considerable damage to vessels and create suddenly higher
waves. Expect wind gusts in excess of 34 knots, suddenly
higher waves, frequent lightning, and heavy downpours.
* The strong thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A waterspout is a tornado over water that can be dangerous and even
deadly. Small craft can be swamped or overturned by a waterspout,
avoid at all times.
Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 2502 8287 2477 8286 2476 8300 2502 8307
TIME...MOT...LOC 1353Z 172DEG 32KT 2485 8295
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
WilliamsWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 15, 6:21 AM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 15, 6:21 AM EDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Key West FL 621 AM EDT Sun Aug 15 2021 .DISCUSSION... Remnants of Fred are almost fully out of our area this morning. BYX radar and infrared satellite imagery has shown quite the blossom in convection along the eastern periphery of what appears to be the mid level circulation. Convection in the far western waters overnight has been quite impressive with likely gusts nearing 40 knots at times. Fred will likely re- obtain Tropical Storm status as it continues to move northwest across the Gulf of Mexico and away from the Florida Keys coastal waters. As Fred pulls away from the area, moisture will linger along with some confluence. Given that the main source of convergence and moisture has lifted out of the area, do not really see why model guidance still shows such high PoPs. As such, will keep PoPs relatively modest at 40 percent for today. Windy conditions persist across the lower Keys and then quickly falls off as you go east up the Florida Keys. These winds will come down after sunrise. Thereafter, Atlantic ridge will build back westward into the southeastern U.S.. This will allow our winds to back to the east starting this evening and persisting through the mid-week. Winds are expected to lull significantly on Tuesday a spoke of the ridge builds across Florida. Deep layered moisture will gradually decrease, returning the Keys to a more seasonable mid summer time environment with decent CAPE and weak inhibition. Will maintain low to mid chance pops through the first half of the week. Expect near normal temperatures with dew points in the mid 70s. After the rather brief break from From the departed Fred, Tropical Storm Grace will continue to race westward into the Caribbean Sea brush Puerto Rico late Sunday and pass over Hispaniola from early Monday through early Tuesday. Grace should then continue over Cuba through Tuesday and into the Florida Straits on Wednesday. Due to the substantial land interaction, the current National Hurricane Center forecast brings Grace into our area as a Tropical Storm. On the official forecast track, tropical storm conditions will be possible for the Florida Keys and surrounding waters beginning Wednesday and ending on Thursday. With all that said, uncertainty remains large and Grace could behave much as Fred did due to the land interaction. Stay tuned. && .MARINE... A sharp gradient in winds is seen by this mornings marine observations. Winds have come down to 10 to 15 knots across the central and eastern waters, while still 20 to 25 knots across the western waters. As such, Small Craft Advisories will continue this morning for the western waters until the wind gradient associated with Fred sufficiently lifts northwest out of our waters. Thereafter, Atlantic ridge will begin to take control of Keys weather and gentle to moderate southeasterly breezes and a more normal distribution of showers and thunderstorms will prevail. Winds will likely fall to their minimum on Tuesday as a spoke of the ridge builds across the Florida peninsula. This break will be short lived however as Tropical Storm Grace, currently racing westward towards the Windward Islands is expected to reach the Florida Straits on Wednesday and then out into the Gulf of Mexico on Thursday. While confidence remains quite low due to track uncertainties and possibly significant interaction with the Greater Antilles and Cuba, tropical storm conditions could once again return to Keys waters for a day or two beginning around mid week. && .AVIATION... VFR conditions will prevail at both island terminals through the TAF period. A few showers have been passing near MTH so have kept VCSH there, but have removed it from EYW for the time being. VCSH is re- introduced around mid-morning at EYW, however, there is still some uncertainty regarding timing and location of any shower activity. Surface winds will be out of the southeast at 15 to 20 knots with gusts near 25 knots at EYW, decreasing to 8 to 12 knots with gusts near 15 knots. At MTH, winds will be southeast from 8 to 12 knots, with gusts of 15 to 20 knots through the morning. && .CLIMATE... On this day in 1964, the daily record high temperature of 98 was last recorded in Marathon. This also ties for the warmest temperature ever recorded in the month of August for the Marathon area. Temperature records at Marathon date back to 1950. && .PRELIMINARY POINT TEMPS/POPS... Key West 89 81 91 82 / 40 30 30 20 Marathon 88 81 88 81 / 40 30 30 30 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ033>035-044-054-055-074-075. && Public/Marine/Fire...LIW Aviation/Nowcasts....NB Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 15, 6:34 AM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 634 AM EDT Sun Aug 15 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-161045- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 634 AM EDT Sun Aug 15 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Remnants of Fred will track northwest away from the Dry Tortugas this morning, then potentially strengthen into a tropical storm as it enters the southeastern Gulf of Mexico. Hazards for the Florida Keys will be hazardous marine conditions, possible waterspouts. Thundery squalls will be capable of localized wind gusts near 40 knots and lightning strikes. Conditions will improve later this morning. Elsewhere, lingering showers and isolated thunderstorms will occasionally pass across the Florida Keys today. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated thunderstorms will be possible Monday through Friday. The primary thunderstorm hazards will be lightning strikes. The long range forecast for Tropical Storm Grace indicates a persistent path to the west-northwest through the Greater Antilles, then the Bahamas, and possibly into portions of the Florida Keys and South Florida in four to five days. It is still too early to discuss all of the possible impacts, although confidence in another round of locally heavy rainfall is increasing. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 15, 7:17 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
717 AM EDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM MARINE TSTM WIND 4 SE TEATABLE KEY 24.85N 80.62W
08/15/2021 M50 MPH GMZ042 FL MESONET
A SOUTHEAST WIND GUST OF 43 KTS, OR 50 MPH, WAS RECORDED
BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR REEF LIGHT
AT 637 AM EDT.
&&
JAMThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:46 PM EDT | Special Marine Warning | KEY | 59 min | |
| Aug 14, 9:04 PM EDT | Special Marine Warning | KEY | 86 min | |
| Aug 14, 9:35 PM EDT | Special Marine Warning | KEY | 55 min | |
| Aug 14, 10:13 PM EDT | Special Marine Warning | KEY | 62 min | |
| Aug 14, 11:58 PM EDT | Special Marine Warning | KEY | 33 min | |
| Aug 15, 12:53 AM EDT | Special Marine Warning | KEY | 26 min | |
| Aug 15, 1:06 AM EDT | Special Marine Warning | KEY | 38 min | |
| Aug 15, 1:14 AM EDT | Special Weather Statement | KEY | Miami-Dade | 31 min |
| Aug 15, 1:41 AM EDT | Special Marine Warning | KEY | 64 min | |
| Aug 15, 2:39 AM EDT | Special Marine Warning | KEY | 66 min | |
| Aug 15, 3:48 AM EDT | Special Marine Warning | KEY | 57 min | |
| Aug 15, 3:54 AM EDT | Special Marine Warning | KEY | 14 min | |
| Aug 15, 6:29 AM EDT | Special Marine Warning | KEY | 31 min | |
| Aug 15, 6:47 AM EDT | Special Marine Warning | KEY | 28 min | |
| Aug 15, 7:00 AM EDT | Special Marine Warning | KEY | 15 min | |
| Aug 15, 7:18 AM EDT | Special Marine Warning | KEY | 27 min | |
| Aug 15, 8:06 AM EDT | Special Marine Warning | KEY | 24 min | |
| Aug 15, 8:18 AM EDT | Special Marine Warning | KEY | 42 min | |
| Aug 15, 8:59 AM EDT | Special Marine Warning | KEY | 31 min | |
| Aug 15, 3:22 PM EDT | Special Marine Warning | KEY | 38 min | |
| Aug 15, 3:57 PM EDT | Special Marine Warning | KEY | 33 min | |
| Aug 15, 4:02 PM EDT | Special Marine Warning | KEY | 13 min | |
| Aug 15, 7:25 PM EDT | Special Marine Warning | KEY | 65 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.